Invasion of the flowering heads of grasses by Claviceps spp. can produce sclerotia (ergots) containing several toxins. Ingestion of these toxins, through the consumption of paspalum (Paspalum dilatatum), can induce a range of clinical symptoms, including staggers. Cattle are the most commonly affected species, but although sheep and horses have been reported affected there are no published descriptions of paspalum staggers in horses. We describe two occurrences of paspalum staggers, the first in three Australian Stockhorse foals and the second in mature Standardbred horses. All three foals presented with ataxia in all limbs after consuming infected paspalum. One foal died from misadventure and the other two recovered within 1 week of removal from the infected paddock. In the second case, two of eight mares and geldings grazing in an irrigation channel developed hindquarter paresis. After removal of all horses from the area, one of the affected horses continued to deteriorate. Both horses were treated with antibiotics. The more severely affected horse was also treated with fluids and electrolytes, but had to be euthanased. The second affected horse recovered after 2 days. Paspalum pastures should inspected for Claviceps paspali infection before the introduction of horses.
Cawdell-Smith, A. J., Scrivener, C., & Bryden, W. L. (2010). Staggers in horses grazing paspalum infected with Claviceps paspali. Australian Veterinary Journal, 88(10), 393-395. https://doi.org/10.1111/j.1751-0813.2010.00624.x